Portage Overdose Surge
(March 2023) Portage County is currently experiencing a surge of overdoses. According to Dr. Dean DePerro, the Portage County Coroner, there have been 12 overdose deaths in 28 days which is unprecedented.
The Portage County Coroner’s Office, the Mental Health & Recovery Board of Portage County, and the Portage County Health District would like to alert the community to the extreme risk of overdose and direct residents to resources.
No drugs are safe. If a person is using drugs, do not use alone and have naloxone. Naloxone is available at no cost for Portage County residents through Project DAWN. For an appointment contact the Portage County Health District at 330-296-9919 or Townhall II at 330-678-3006.
No appointments are needed this week, March 28-31 at the Portage Health District between 8:00am-4:30pm. Drop by to get a free kit at 999 East Main Street, Ravenna (next to Marc’s).
Unintentional drug overdose deaths in Portage County continues to be driven by fentanyl, often in combination with other drugs such as cocaine and methamphetamine. It is believed that many people who died of an overdose may not have known they were taking fentanyl.
Overdoses affect people from all walks of life. It can happen to your neighbors, friends, and family members. It is important to be aware of the signs of an overdose and to call 911 immediately. Sometimes it can be difficult to tell if a person is just very high or experiencing an overdose. If you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save someone’s life.
Signs of a person being very high and using downers like heroin, or pills include contracted pupils, slurred speech, nodding off, and scratching due to itchy skin. Do not leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing.
The following are signs of an overdose: loss of consciousness, slow, shallow breathing, vomiting, ashen or pale skin, fingernails and lips turning blue or black, choking sounds, or a snore-like gurgling noise. It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond. The most important thing is to act right away and call 911.
Also, realize that treatment for substance use disorder works, and people do recover. Portage County has the continuum of care available from withdrawal management (detox) and residential treatment to medication-assisted treatment, counseling, and peer support. For information and resources contact the Addiction Helpline at 330-678-3006.